Share this article

print logo

People’s Pharmacy: Is your OTC pain reliever deadly?

Is death an acceptable side effect for over-the-counter medicines? Most people assume that nonprescription drugs are super safe.

Everyone knows that prescription medications frequently come with a long list of scary side effects. It’s impossible to avoid prescription-drug commercials on TV.

Viewers are urged to ask their doctors for medications to treat arthritis, gout, diabetes, ED (erectile dysfunction), COPD (chronic obstructive pulmonary disease) and depression. What is most astonishing about these ads is that not infrequently we are told that the featured medicine can cause really serious adverse reactions such as heart attacks, strokes, cancer or even death.

People seem to have become desensitized to such warnings when it comes to prescription products. OTC drugs don’t carry such frightening alerts, so perhaps consumers believe they are perfectly safe. After all, the Food and Drug Administration is not supposed to allow any drug that has “toxicity” or the “potentiality for harmful effect” to be sold without prescription (Amendment to the Food, Drug, and Cosmetic Act, 1951).

One wonders whether the FDA considers death a “harmful effect.” If so, the agency should reconsider its approval of NSAIDs (nonsteroidal anti-inflammatory drugs) as over-the-counter pain relievers.

When ibuprofen (Advil, Motrin IB) was first allowed over the counter in 1984, gastroenterologists worried about life-threatening complications such as bleeding or perforated ulcers. The FDA decided that the overall benefits outweighed these concerns and went on to approve OTC status for naproxen (Aleve).

In the past decade, however, we have learned that NSAIDs in general (including drugs such as diclofenac, meloxicam and piroxicam, as well as ibuprofen and naproxen) are linked to a higher risk of heart attack, stroke and death from cardiovascular causes (JAMA, Oct. 4, 2006).

Now researchers have discovered that NSAIDs also increase the risk of blood clots in the veins, a serious complication that can lead to life-threatening blood clots in the lungs (Rheumatology, Sept. 24, 2014).

Readers have had their own terrifying experiences with these medicines. Dixie wrote: “Four years ago, I was admitted to the hospital with blood clots in my lungs. I had been taking naproxen for pain for several years.

“My doctor could not explain why I had this emergency. I was in the hospital for nearly a week and had to give myself injections of the anticoagulant heparin for another week. I was on oxygen for six weeks following this terrible scare. Please tell people about the side effects of NSAIDs. I nearly lost my life.”

Another reader shared her experience: “I’ve taken NSAIDS for years. Last June, I had bleeding ulcers and was admitted to intensive care for five days. I lost a lot of blood and had to have numerous transfusions.”

The FDA has not done a good enough job warning consumers about the dangers of OTC drugs. Because they are available in convenience stores, supermarkets and other nonpharmacy outlets, there is no supervision.

In other countries, this dilemma is solved by having a category of drugs available without prescription, but only with a pharmacist’s advice. Perhaps it is time for the FDA to consider a “behind-the-counter” category for drugs with a “potentiality for harmful effect.”